Hail, Iowa
- When
- July 11, 2:00 PM CST
- Where
- Iowa County, 4 mi SSW of Barneveld
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 42.967, -89.933
A pre-dawn thunderstorm pulsed to severe weather limits as it moved south-southeast through eastern Iowa County. It dumped enough hail to result in corn crop damage on two farms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A pre-dawn thunderstorm pulsed to severe weather limits as it moved south-southeast through eastern Iowa County. It dumped enough hail to result in corn crop damage on two farms. Synoptically, there was leftover cold air and northwest flow aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 2:07 AM CST, 11 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 307 AM CDT FRI JUL 11 2003 FCST FOCUS ON PCPN CHCS TODAY THRU TOMORROW. WATER VAPOR LOOP SHOWS VIGOROUS VORTICITY MAXIMA ROUNDING BASE OF 500 MB TROF OVER ERN WI...TAKING PCPN OUT OF ERN CWA. REGION STILL UNDER INFLUENCE OF CYCLONIC FLOW TODAY AS UPR JET STREAK WORKS IT/S WAY DOWN BACK OF UPR TROF...KEEPING A CLOSED CIRCULATION FROM MID LVLS ON DOWN OVR NRN SECTIONS OF WRN GREAT LAKES UNTIL LIFTING NE WITH JET MAX TONIGHT/SAT MORN. FCST MODELS ALL IN AGREEMENT WITH WEAK VORT...NOW DROPPING THRU ERN N DKTA...TO MOV ACROSS IA DURING THE DAY WITH SHRT WV TROF AXIS TO DROP THRU SRN WI. SFC REFLECTION OF SHRT WV SHOWING UP WITH SFC WINDS BACKING AHEAD OF WEAK TROF IN ERN N DKTA/ W CNTRL MN. ETA PICKING UP ON THIS WEAK FEATURE...BRINGING IT ACROSS NRN WI AT 12Z...AND INTO NRN CWA BY 18Z. WL KEEP 40 POPS FOR MAINLY THIS AFTERNOON...BUT WILL FINALIZE ANY TIMING AT ISSUANCE. BETTER HEATING WITH FEWER CLOUDS FOR SAT...AND CONTINUED COOL AIR ALOFT BRINGS STEEPENING LAPSE RATES FOR SATURDAY AFTERNOON. LIMITED MOISTURE...BUT WILL KEEP 30 POPS FOR SATURDAY AFTERNOON INTO THE EARLY EVENING. FLOW BECOMES MORE ZONAL DURING THE DAY SUNDAY... BRINGING DRY WEATHER WITH SOME WARMING. GFS GENERATING PCPN WITH 850 MB THERMAL RDG MON AFTN/NGT...THEN A COLD FRONT MOVING THRU TUE. NO CHANGE TO CURRENT CHC SHOWERS/STORMS FOR REST OF FCST PD AS WEEK STAYS ACTIVE WITH A SERIES OF WAVES MOVING THRU RGN. QUICK LOOK AT NEW 00Z EXTENDED GFS EVOLVES A BLOCKING 500 MB LOW OVER ERN US UNDER A DEEP POSITIVELY TILTED UPPER TROF FOR END OF NEXT WEEK INTO NEXT WEEKEND. AN ODD PATTERN FOR THIS TIME OF YEAR SO WILL BE VIEWED WITH CAUTION UNTIL LATER RUNS. TEMP GUID STILL IN CLOSE AGREEMENT AND MADE ONLY MINOR ADJUSTMENTS. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. EISE
The Milwaukee radar (KMKX), 113 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372906.